Wisconsin, 2021

Flooding in Wisconsin, September 1 to 2, 2021

September 1 to 2, 2021 · NWS ARX · 2 events in 2 counties and zones

River flooding that began in late August along the Black River near Galesville (Trempealeau County) and the Yellow River in Necedah (Juneau County) ending early in September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

River flooding that began in late August along the Black River near Galesville (Trempealeau County) and the Yellow River in Necedah (Juneau County) ending early in September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 9:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 31, 9:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Tue Aug 31 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 236 PM CDT Tue Aug 31 2021

Early this afternoon a shortwave trough was passing across
eastern Iowa with upstream ridging developing across the northern
plains. Most of the associated showers have remained just south of
the local area, although some thicker mid/high clouds were
impacting northeast Iowa into southwest Wisconsin with A few
showers/sprinkles possible through the afternoon. As the wave
continues to pass to the southeast, the clouds will decrease late
this afternoon with mostly clear skies heading into tonight.
Tranquil weather will continue into Wednesday as mid-level ridging
gradually builds eastward, while Canadian high pressure centered
to the northeast will advect seasonably dry air across the region.
Some patchy fog could develop once again tonight in favored
valley/low-lying areas. Little change in thermal fields is
expected through Wednesday with lows tonight mainly in the upper
40s and 50s and seasonable highs Wednesday in the 70s to low 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM CDT Tue Aug 31 2021

The next chance for some rain continues to be centered on
Thursday night into Friday. The upper level ridge axis will be
retreating off to the east allowing a short wave trough to come
out of the Desert Southwest and move across the region. As it
does, it looks to start getting ingested into a large upper level
low moving across southern Canada, that some of the models are
suggesting could cause the wave to start breaking apart and
loosing energy. There should still be enough left of the wave to
produce at least some weak pv advection in the 500-300 mb layer
late Thursday night into Friday morning, with the better forcing
going off to the north. This same weakening trend is evident in
the low levels as a weak area of low pressure along the incoming
cold front looks to dissipate as it approaches the area early
Friday morning. However, before it does, there is a decent signal
that the activity could produce some locally heavy rains. The
instability looks to very low, so most of the activity should just
be showers, but there is a good low level moisture transport feed
into the region ahead of the short wave trough. Precipitable
water amounts should increase into the 1.5 to 1.75 inch range,
with the 31.00Z NAEFS indicates is close to 2 standard deviations
above normal. With warm cloud depths of 4 to 4.5 km, would expect
the showers to be efficient rainfall producers. Fortunately, this
system looks to be progressive and with the line coming in
oriented north/south the potential for training looks to be rather
low, so would not expect this to be much of a flash flooding
threat.

Once this system clears out of the region, the weather through
the upcoming weekend into early next week looks to be rather
tranquil. A couple of small chances for some rain with passing
systems both Sunday and Monday afternoon. Friday looks to be
coolest day with highs mainly in the 60s with seasonable highs
mainly in the 70s otherwise. And as a sure sign that fall in
approaching, overnight lows look to consistently drop into the 40s
and 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Aug 31 2021

Cigs: generally skc/sct conditions through the period. Some
potential for a few hour window of bkn002 at KLSE, centered around
12z, in response to fog developing in the river valley. This outcome
is highly dependent on the low level wind field...with some meso
models suggesting they will be too high, while the RAP is trending a
bit lighter (favoring low cigs). More on that below...

WX/vsby: another clear, light sfc wind night will promote fog in the
river valleys. Winds just off the sfc though increase to 10+ kts by
300 ft or so in the NAM/HRRR soundings, holding there through the
night. This generally prevents any fog spreading off the river and
onto the airport. That said, trends over the past few hours in the
RAP is a decrease in these winds overnight...suggesting a greater
likelihood of some vsby impacts and associated low cigs. For now,
going to lean the forecast toward the low cigs rather than lower
vsbys - but as always in these scenarios - which watch trends closely
and update as needed.

Winds: light easterly through the period, getting a bit more
southeast on Thu.

&&

.HYDROLOGY...
Issued at 236 PM CDT Tue Aug 31 2021

The flood waters continue to slowly recede with water levels
having gone down enough to drop the warnings along the Turkey
River. Warnings remain in place along portions of the Black and
Yellow Rivers. See the latest flood statements for details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Rieck
HYDROLOGY...04
Hazardous weather outlook, Aug 31, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 PM CDT Tue Aug 31 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
340 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Thursday night into Friday.
Organized severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Trempealeau

When
September 1, 12:00 AM CST to 3:05 AM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Flooding that began in late August on the Black River near Galesville ended very early in September.

Flood, Juneau

When
September 1, 12:00 AM CST to September 2, 8:45 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Flooding that began in late August on the Yellow River in Necedah ended very early in September.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983645, 983646.